ProPublica report: Blood thinner Coumadin is causing deaths, injuries in nursing homes
From 2011 to 2014, roughly 165 nursing home residents were hospitalized or died after a wrong dose of Coumadin, reports ProPublica. Coumadin, generically known as warfarin, is used to treat and prevent blood clots, according to the prescription drug's website.
ProPublica cites several incidences where nursing home residents died from internal bleeding after being given too much Coumadin, or antibiotics that enhance the effects of Coumadin.
“It’s an insidious problem,” said Rod Baird, president of Geriatric Practice Management, a firm that creates electronic health records for physicians working in long-term care facilities, told ProPublica. Because it’s so easy to get wrong, “Coumadin is the most dangerous drug in America.”
Read the full ProPublica report here.
Megan Combs was Associate Editor of I Advance Senior Care / Long Term Living from 2013-2018.
Topics: Clinical , Operations